Thunderstorm Wind, Howard
- When
- August 11, 3:10 PM EST
- Where
- Howard County, Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.200, -76.883
Trees and power lines down across the area.
Strong thunderstorms downed trees and power lines in east Maryland. Around 20,000 people were without power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong thunderstorms downed trees and power lines in east Maryland. Around 20,000 people were without power. The three regional international airports, Reagan National, Dulles International, and Baltimore-Washington, reported 1 to 3 hour weather delays for flights departing to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 9:35 AM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1035 AM EDT WED AUG 11 2004 UPDATE.. VERY BUSY MRNG...WE ARE CONCERNED ABT FLDG THIS WKND W/ TWO TROPICAL STORMS PSBLY IMPACTING THE RGN. ESF WL LKLY BE ISSUED B4 NOON. BUT B4 THAT MID ATLC IS OUTLOOKED FOR SVR THIS AFTN/EVE. THINK PSBL SCENARIO WL BE A LN DVLPG TO OUR NW AND THEN TRACKING E INTO THE CWA LATE AFTN/EVE. WL UPDATE THE HWO/SPS SHORTLY. ZNS ALREADY RELEASED. GOTTA GO...MUCH TO DO... WOODY .SHORT TERM (TODAY AND TONIGHT): WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE UPPER GREAT LAKES...WHILE A VIGOROUS WAVE CONTINUES TO DROP SOUTHEAST ACROSS THE MIDWEST WITHIN THE MEAN TROUGH. ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL PHASING IS OCCURRING BETWEEN A 60-70KT JET WHICH STRETCHES ACROSS THE GULF STATES...AND THE LEADING EDGE OF A 90-100KT JET WHICH DIVES SOUTHEAST FROM THE UPPER ROCKIES INTO THE OHIO VALLEY. 03Z SURFACE ANALYSIS PLACES A 1003MB CYCLONE SOUTH OF JAMES BAY...WITH A COLD/STATIONARY BOUNDARY STRETCHING SOUTH AND WEST OF THE LOW INTO THE SOUTHERN PLAINS...AND A SECONDARY COLD FRONT CUTTING ACROSS THE WESTERN GREAT LAKES. A LEE TROUGH WAS NOTED ALONG THE MID ATLANTIC APPALACHIANS. AS WITH LAST NIGHT...DECAYING CONVECTION WEST OF THE MOUNTAINS WILL PROVIDE A MID/UPPER LEVEL CLOUD CANOPY FROM TIME TO TIME DURING THE DAY. COUPLED WITH AFTERNOON CU...EXPECT PARTLY SUNNY SKIES. AS THE WAVE CONTINUES SOUTHEAST...EXPECT PHASING BETWEEN TWO JET STREAMS TO CONTINUE AND STRENGTHEN. THIS SUPPORTS STALLING THE SURFACE BOUNDARY DURING THE SHORT TERM PERIOD. EXPECT SURFACE BASED CONVECTION TO INITIATE ALONG THE FRONTAL BOUNDARY (AND NEAR THE SHEAR AXIS OF THE UPPER LEVEL JET) ACROSS THE MOUNTAINS DURING THE MIDDAY...TRAVERSING EAST ACROSS MUCH OF THE FORECAST AREA DURING THE LATE AFTERNOON. IN THE MEAN TIME...THE EASTERN FORECAST AREA WILL HAVE PLENTY OF TIME TO DESTABILIZE INTO THE AFTERNOON...AS 00Z ETA/GFS BUFKIT FORECAST SOUNDINGS INDICATE 1000-1500 J/KG OF MLCAPE DURING THE MID AFTERNOON. SURFACE FLOW WILL ALSO REMAINED BACKED ACROSS THE SAME AREA WITH THE LEE TROUGH IN PLACE. INVERTED-V SIGNATURE SUGGESTS STORMS MAY PRODUCE GUSTY TO DAMAGING WINDS...WHILE WETBULB ZERO HEIGHTS AROUND 10KFT...NCAPE VALUES OF .15 AND DEEP LAYER SHEAR (MOST FAVORED ACROSS THE NORTHERN FORECAST AREA) SUGGEST LARGE HAIL MAY ALSO OCCUR. WITH LITTLE CHANGE IN LOW LEVEL TEMPERATURES EXPECTED...HIGH TEMPERATURES SHOULD BE NEAR YESTERDAYS HIGHS. WITH THE 850MB COLD FRONT AND UPPER LEVEL JET AXIS ALONG THE APPALACHIANS...MAINTAINED CHANCE POPS OVERNIGHT GIVEN AMOUNT OF INSTABILITY ALOFT. AM PLAYING A SLOWER COLD FRONTAL PROGRESSION BASED ON OBSERVED PHASING...HOWEVER DID MENTION COOLER LOW TEMPERATURES ACROSS THE WEST WHERE COOLER AIR MAY FILTER IN BY DAWN. && .LONG TERM (THURSDAY THROUGH TUESDAY) THE UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO DEEPEN OVER THE EASTERN U.S. ON THURSDAY. THE COLD FRONT CURRENTLY APPROACHING FROM W WILL REMAIN ACROSS THE REGION. A WAVE OF LOW PRESSURE IS PROGGED TO DEVELOP AND RIDES NORTHEAST BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY (WITH A SLIGHT RISK FOR SVR). AS SUCH WILL RAISE POPS DURING THAT TIME FRAME. ON FRIDAY AS THE LOW MOVES OFF TO THE NE IT BRINGS A COLD FRONT THROUGH THE AREA. AFTER THE COLD FRONT MOVES THROUGH HIGH PRESSURE IS PROGGED TO BUILD INTO THE REGION WITH COOLER TEMPS EXPECTED FOR THE WEEKEND. BUT WHAT CONTINUES TO BE THE WILD CARD IS THE TWO TROPICAL SYSTEMS BONNIE CHARLEY. BOTH SYSTEMS ARE PROGGED TO MOVE UP THE EASTERN U.S. SPREADING TROPICAL MOISTURE AND ENERGY TOWARDS THE MID-ATLANTIC THIS WEEKEND INTO EARLY NEXT WEEK. THERE IS STILL QUITE A BIT OF UNCERTAINTY ABOUT THIS...BUT WILL START TRENDING MORE PESSIMISTIC WITH CLOUDS AND POPS IN THE FORECAST SAT THROUGH MON. IF WE DO GET A ONE TWO PUNCH FROM THESE SYSTEMS FLOODING RAINS IS A DEFINITE THREAT. WILL HOLD OFF ON AN ESF...BUT WILL ADD CONCERNS TO HWO. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY ALL MARINE ZONES. SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI LONG TERM FORECASTER: ND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 AM EDT WED AUG 11 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 441 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A COLD FRONT APPROACHING THE APPALACHIAN MOUNTAINS FROM THE OHIO VALLEY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON ACROSS THE MOUNTAINS...WHICH WILL TRAVEL EAST AND AFFECT LOCATIONS FROM THE BLUE RIDGE EAST TO THE CHESAPEAKE BAY DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH HEAVY DOWNPOURS...GUSTY TO DAMAGING WINDS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY...ESPECIALLY EAST OF THE BLUE RIDGE AS THE COLD FRONT STALLS ACROSS THE REGION. TROPICAL SYSTEMS BONNIE AND CHARLEY ARE FORECAST TO AFFECT THE REGION FRIDAY AND AGAIN LATE DURING THE WEEKEND. THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE TRACK AND TIMING OF THESE SYSTEMS. HEAVY RAINFALL AND POSSIBLE FLOODING WILL BECOME AN INCREASING CONCERN DURING THE WEEKEND WITH THE POSSIBLE CUMULATIVE AFFECTS OF THESE TWO SYSTEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ROGOWSKI/ND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 217 PM EDT WED AUG 11 2004 VAZ041-111900- FAUQUIER VA- 217 PM EDT WED AUG 11 2004 AT 215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF ADA...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF THE PLAINS AND HUME WILL BE AFFECTED BY THIS STORM THROUGH 300 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. IN ADDITION...HEAVY RAINFALL OF UP TO ONE TO TWO INCHES IN LESS THAN ONE HOUR COULD OCCUR CAUSING PONDING OF WATER IN LOW LYING AREAS. DO NOT DRIVE OR CROSS ON FOOT IF WATER IS FLOWING OVER THE ROADS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA. LISTEN TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG ROUND HILL 39.13N 77.77W
08/11/2004 LOUDOUN VA EMERGENCY MNGR
TREES AND WIRES DOWN
&&
BPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT WED AUG 11 2004 MDZ004-009-111945- FREDERICK MD-MONTGOMERY MD- 311 PM EDT WED AUG 11 2004 AT 310 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUCKETTS IN NORTHERN LOUDOUN COUNTY VIRGINIA TO BUCKEYSTOWN IN SOUTHERN FREDERICK COUNTY IN MARYLAND...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF DAMASCUS...GREEN VALLEY AND NEW MARKET WILL BE AFFECTED BY THESE STORMS THROUGH 345 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL CHANTILLY 38.88N 77.41W
08/11/2004 0.75 INCH FAIRFAX VA TRAINED SPOTTER
DIME SIZED HAIL REPORTED ALONG WITH 50 MPH WIND GUST
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL CHANTILLY 38.88N 77.41W
08/11/2004 1.00 INCH FAIRFAX VA AMATEUR RADIO
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL FAIRFAX 38.85N 77.30W
08/11/2004 0.75 INCH CITY OF FAIRFAX VA OTHER FEDERAL
&&
BPThe Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and power lines down across the area.
Large limbs down on power lines.
Trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421639, 5421640, 5421641.